Ohio, 2003

Damaging Wind in Ohio, May 10, 2003

May 10, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 4:00 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 10, 4:00 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH THOUGHTS
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SAT MAY 10 2003

LATEST ETA AND GFS SUPPORT SPC CONTENTION THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS TODAY INTO SUNDAY. HARD TO PINPOINT THE
TIMING OF WORST STORMS. WARM FRONTAL BOUNDARY LIFT AND DEEP MOISTURE
ARE CAUSING THUNDERSTORMS THIS MORNING...DAYTIME HEATING AND
LEFTOVER THUNDERSTORM BOUNDARIES WILL CONTRIBUTE TO ADDITIONAL
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EARLY TONIGHT...AND THE
PASSAGE OF THE STRONG COLD FRONT CAN CAUSE SQUALL LINE THUNDERSTORMS
DURING MIDDAY SUNDAY.

FOR GRAPHICS AND WORDING...WENT WITH STRONG RATHER THAN SEVERE
DESCRIPTION OF THUNDERSTORMS.  HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING HAVE BEEN THE MAIN AGENTS SO FAR. HOWEVER...RADAR
SIGNATURES OF HIGH WINDS HAVE BEEN EVIDENT...AND THIS CAN ALSO OCCUR
LATER TODAY INTO SUNDAY.

PER DEEP MOISTURE...WILL HAVE TO MONITOR RAINS AND BOUNDARY
INFLUENCES FOR REPEATED HEAVY THUNDERSTORM RAINS AND ASSOCIATED
FLASH FLOOD WATCHES. RAINS IN EXCESS OF ABOUT 1.5 INCHES IN 3 HOURS
CAN INITIATE FLOODING.

GFS SHOWS DEEP COLD AIR BEHIND THE SYSTEM WILL INITIATE CLOUDS AND
RAIN SHOWERS MONDAY INTO TUESDAY. REST UNCHANGED. ...GIORDANO

.PBZ...
MD...NONE.
OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031.

PA...NONE.
WV...FLOOD WARNING UNTIL 1000 AM EDT SATURDAY FOR ZONE WVC051.

LAG
Hazardous weather outlook, May 10, 4:55 AM EST, 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.

SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE
STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE
THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS
TODAY AND TONIGHT.

In the hours before

Special weather statement, May 9, 11:53 PM EST, 5 hours 27 minutes before
PAZ007-008-100700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1253 AM EDT SAT MAY 10 2003

NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED THUNDERSTORMS WITH
HAIL AND HEAVY RAIN WILL BE MOVING EASTWARD AT 25 MPH ACROSS MERCER
AND VENANGO COUNTIES UNTIL AROUND 3 AM. HAIL CAN BE HALF INCH IN
SIZE. RAIN AMOUNTS CAN BE OVER 1 INCH. THERE CAN ALSO BE WIND GUSTS
OVER 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
Local storm report, May 10, 2:04 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0304 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 AM    GROVE CITY                PA   0.75 IN HAIL
05/10/03   MERCER

0240 AM    WEST MIDDLESEX            PA   0.75 IN HAIL
05/10/03   MERCER

0245 AM    NEW WILMINGTON            PA   1.00 IN HAIL
05/10/03   LAWRENCE

LAG
Special weather statement, May 10, 4:37 AM EST, 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101530-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
537 AM EDT SAT MAY 10 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY, TONIGHT, AND SUNDAY. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY, TONIGHT, AND
SUNDAY.

EVERYONE IS ADVISED TO KEEP AN EYE ON THE SKY AND LISTEN FOR UPDATES
CONCERNING THIS HAZARDOUS THUNDERSTORM SITUATION THIS WEEKEND.
Local storm report, May 10, 5:20 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0620 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    EAST BROOK                PA   0.75 IN HAIL.
05/10/03   LAWRENCE

0305 AM    HARLANSBURG               PA   1.00 IN HAIL
05/10/03   LAWRENCE

0335 AM    FENELTON                  PA   0.75 IN HAIL
05/10/03   BUTLER

0405 AM    SPRING CHURCH             PA   0.75 IN HAIL
05/10/03   ARMSTRONG

0405 AM    APOLLO                    PA   WIND DAMAGE
05/10/03   ARMSTRONG                      LARGE TREES BLOWN
                                          DOWN ACROSS SR56.

LAG

The radar

The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 10:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Belmont

When
May 10, 5:20 AM EST
Where
Belmont County, Florence
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -80.717

Large trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358722.